Orthogonal Tropical Linear Prevarieties

  • Dima Grigoriev
  • Nicolai VorobjovEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11077)


We study the operation \(A^\perp \) of tropical orthogonalization, applied to a subset A of a vector space \(({\mathbb R}\cup \{ \infty \})^n\), and iterations of this operation. Main results include a criterion and an algorithm, deciding whether a tropical linear prevariety is a tropical linear variety formulated in terms of a duality between \(A^\perp \) and \(A^{\perp \perp }\). We give an example of a countable family of tropical hyperplanes such that their intersection is not a tropical prevariety.


Tropical linear prevarieties Tropical linear varieties Orthogonalization 



We thank M. Joswig, N. Kalinin, H. Markwig, and T. Theobald for useful discussions. Part of this research was carried out during our joint visit in September 2017 to the Hausdorff Research Institute for Mathematics at Bonn University, under the program Applied and Computational Algebraic Topology, to which we are very grateful. D. Grigoriev was partly supported by the RSF grant 16-11-10075.


  1. 1.
    Bogart, T., Jensen, A.N., Speyer, D., Sturmfels, B., Thomas, R.R.: Computing tropical varieties. J. Symb. Comput. 42(1–2), 54–73 (2007)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Butkovic, P., Hegedüs, G.: An elimination method for finding all solutions of the system of linear equations over an extremal algebra. Ekon. Mat. Obzor 20, 203–214 (1984)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Chistov, A.: An algorithm of polynomial complexity for factoring polynomials, and determination of the components of a variety in a subexponential time. J. Sov. Math. 34, 1838–1882 (1986)CrossRefGoogle Scholar
  4. 4.
    Chistov, A.L.: Polynomial complexity of the Newton-Puiseux algorithm. In: Gruska, J., Rovan, B., Wiedermann, J. (eds.) MFCS 1986. LNCS, vol. 233, pp. 247–255. Springer, Heidelberg (1986). Scholar
  5. 5.
    Develin, M., Santos, F., Sturmfels, B.: On the rank of a tropical matrix. In: Combinatorial and Computational Geometry, vol. 52. MSRI Publications (2005)Google Scholar
  6. 6.
    Develin, M., Sturmfels, B.: Tropical convexity. Doc. Math. 9, 1–27 (2004)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Dress, A., Wenzel, W.: Algebraic, tropical, and fuzzy geometry. Beitr. Algebra Geom. 52(2), 431–461 (2011)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Gaubert, S., Katz, R.D.: Minimal half-spaces and external representation of tropical polyhedra. J. Algebraic Comb. 33(3), 325–348 (2011)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Grigoriev, D.: Polynomial factoring over a finite field and solving systems of algebraic equations. J. Sov. Math. 34, 1762–1803 (1986)CrossRefGoogle Scholar
  10. 10.
    Grigoriev, D.: Polynomial complexity recognizing a tropical linear variety. In: Gerdt, V.P., Koepf, W., Seiler, W.M., Vorozhtsov, E.V. (eds.) CASC 2015. LNCS, vol. 9301, pp. 152–157. Springer, Cham (2015). Scholar
  11. 11.
    Grigoriev, D., Podolskii, V.: Complexity of tropical and min-plus linear prevarieties. Comput. Complex. 24(1), 31–64 (2015)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Grigoriev, D., Vorobjov, N.: Upper bounds on Betti numbers of tropical prevarieties. Arnold Math. J. 4(1), 127–136 (2018)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Grigoriev, D., Vorobjov, N.: Orthogonal tropical linear prevarieties. arXiv:1803.01068
  14. 14.
    Hept, K., Theobald, T.: Tropical bases by regular projections. Proc. Amer. Math. Soc. 137(7), 2233–2241 (2009)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Jensen, A.N., Markwig, H., Markwig, T.: An algorithm for lifting points in a tropical variety. Collect. Math. 59(2), 129–165 (2008)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Kazarnovskii, Y., Khovanskii, A.G.: Tropical noetherity and Gröbner bases. St. Petersburg Math. J. 26(5), 797–811 (2015)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Maclagan, D., Sturmfels B.: Introduction to Tropical Geometry. Graduate Studies in Mathematics, vol. 161. American Mathematical Society, Providence (2015)Google Scholar
  18. 18.
    Richter-Gebert, J., Sturmfels, B., Theobald, T.: First steps in tropical geometry. In: Litvinov, G., Maslov, V. (eds.) Idempotent Mathematics and Mathematical Physics (Proceedings Vienna 2003), Contemporary Mathematics, vol. 377, pp. 289–317. American Mathematical Society (2005)Google Scholar
  19. 19.
    Speyer, D.: Tropical linear spaces. SIAM J. Discret. Math. 22(4), 1527–1558 (2008)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Yu, J., Yuster, D.S.: Representing tropical linear spaces by circuits. In: The 19th International Conference on Formal Power Series and Algebraic Combinatorics (2006). arXiv:0611579

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.CNRS, Mathématiques, Université de LilleVilleneuve d’AscqFrance
  2. 2.Department of Computer ScienceUniversity of BathBathEngland, UK

Personalised recommendations